Minnesota, 2001

Hail and Damaging Winds in Minnesota, June 18, 2001

June 18, 2001 · NWS ARX · 24 events in 6 counties and zones

Storm spotters reported thunderstorm winds gusting to as much as 70 to 80 mph, while there were numerous reports of hail ranging in size from pennies to half dollars. Funnel clouds were sighted by spotters near Spring Valley (Fillmore County) and Lyle (Mower County), but did not touchdown.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$13,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters reported thunderstorm winds gusting to as much as 70 to 80 mph, while there were numerous reports of hail ranging in size from pennies to half dollars. Funnel clouds were sighted by spotters near Spring Valley (Fillmore County) and Lyle (Mower County), but did not touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:03 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 2:03 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUN 18 2001

MAIN FORECAST PROBLEM IS FRONTAL PASSAGE OVERNIGHT WITH UNSTABLE
AIR MASS IN PLACE OVER AREA. THEN...A RETURN TO NORTHWEST FLOW AND
DRY CONDITIONS.

19Z SURFACE ANALYSIS SHOWS COLD FRONT ALONG A KINL-KFSD-KONL LINE
WITH WARM SOUTHERLY FLOW EAST OF BOUNDARY.  WARM FRONT WAS LOCATED
KMKE-KRGK-KAXN LINE BUT SEEMS TO BE MIXING NORTHWARD OVER WI NOW AS
KEAU HAS BECOME MORE SOUTH AND PMSL DROPPED 6MB/HR AS MESOHIGH
ERODED. SATELLITE/RADAR SHOWING CLEAR AND CAPPED WARM SECTOR WITH A
STINGY MID-LEVEL ACCAS DECK/SHOWERS FROM KAUW-KLSE-KFRM.  THIS SEEMS
TO BE SOUTHERN TAIL OF MID LEVEL SHORTWAVE TROUGH LIFTING NEWRD INTO
UP OF MI. AS THIS SHORTWAVE TROUGH LIFTS OUT...ACCAS SHOULD
WEAKEN/SHIFT EAST AS CONVERGENCE IS DECREASED...THUS AFTERNOON
PACKAGE WILL LIKELY NOT ADDRESS THIS.  WILL WATCH FOR LAST MINUTE
CHANGES. SAME FOR SWRN WI WHICH IS AREA WHERE LLJ IS SIMPLY RUNNING
OVER A LOW LEVEL COLD POOL.

MAIN QUESTION TONIGHT IS TIMING OF COLD FRONT THROUGH THE AREA AND
WHAT TYPE OF SHEAR/INSTABILITY WILL BE PRESENT OVER FORECAST AREA.
MAIN DYNAMICS WITH THIS SYSTEM ARE WELL NORTH. 12Z ETA SUGGESTS 00Z
SBCAPE MAXIMUM OF 3500J/KG ACROSS SWRN MN DECREASING TO KLSE WHERE IT
IS 2000. 18Z RUC2 SBCAPE FURTHER EAST AND VALUES OF 4500 J/KG.
LATEST LAPS SUGGESTS ABOUT 2500 J/KG IS NOW OVER CWA. ALL MODELS
DECREASE THIS AS EVENING PROGRESSES.  CAP IS VERY INTENSE NOW
/CINH 200/ BUT DECREASING WITH HEATING. BELIEVE THE SURFACE
INSTABILITY WILL BE CAPPED UNTIL FRONTAL PASSAGE CONVERGENCE AND
COOLING ALOFT MOVE INTO AREA. WIND SHEAR IS VERY STRONG AND HODOGRAPH
LENGTH WOULD BE LONGEST WEST OF THE LOW-LEVEL JET MAXIMUM...RIGHT ON
FRONT. BELIEVE SYSTEM WILL LIKELY EVOLVE INTO A LINE MCS WHEN
REACHING OUR AREA AND LIKELY PERPENDICULAR TO MID-LEVEL FLOW WHICH
COULD ENHANCE BOW ECHOES AND WIND EVENT. WIND ALSO PREFERRED AS
BOUNDARY LAYER LAPSE RATES SHOULD REMAIN >5C/KM WITH SOUTHERLY FLOW
AND MIXING CONTINUING UNTIL FRONT ARRIVES. 0-3KM SHEAR IS >30
KTS WHICH IS NICE FOR WIND TOO. FRONTAL TIMING ROUGHLY 02Z ON WESTERN
FORECAST AREA AND THEN 06Z KLSE 10Z KDBQ. SO...BEST CHANCE FOR SEVERE
IS WEST OF MISS RIVER WITH MOST INSTABILITY AND EARLY FRONTAL
PASSAGE. WILL KEEP SEVERE WORDING ALL AREAS BUT EXPECT CONVECTION TO
DECREASE EASTWARD AND SEVERE THREAT TOO AS DIURNAL STABILIZATION
OCCURS BY MORNING.

STILL SOME CONCERN WITH UPPER JET TO THE NORTH AND LARGE SCALE
LIFT FOCUSED THERE AS WELL. BELIEVE LOW LEVEL CONVERGENCE WITH
FRONT AND BOUNDARIES FROM CONVECTION WILL BE ENOUGH TO INITIATE
STORMS NORTH AND WEST OF AREA. WILL STAY THE COURSE FOR NOW...BUT
THIS MAY BE A LIMITING FACTOR TO ENTIRE EVENT. STORM EVENT
SHOULD MOVE EASTWARD FAST ENOUGH /45-50 KT STORM MOTION/ SO FLASH
FLOOD THREAT MINIMAL EVEN THOUGH A FEW AREAS ARE RIPE FOR FLASH
FLOODING.

FRONT CONTINUES TO SHIFT SOUTHEAST TUESDAY BRINGING A DRIER AIR MASS
TO REGION AND COOLER NORTHWEST FLOW.  MAIN UPPER TROUGH MOVES IN
WEDNESDAY WITH TROUGH REFLECTED AT SURFACE.  THIS WILL BRING A
CHANCE OF SHOWERS IN FOR WEDNESDAY.

EXTENDED.o..RIDGE BUILDING AS LONGWAVE TROUGH EVOLVES EASTWARD.
LOOKS LIKE AN EXTENDED DRY PERIOD WITH WARMING TEMPERATURES.

COORDINATED WITH MKX.

.LSE...NONE.

BAUMGARDT

In the hours before

Special weather statement, Jun 18, 3:25 PM CST, 2 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED"
WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS
THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY
EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN
MINNESOTA.

THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND
THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS...
A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH
THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED
AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE
YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS
ISSUED.

SHEA

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Dodge

When
June 18, 6:20 PM CST
Where
Dodge County, Dodge Center
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -92.850

Hail, Olmsted

When
June 18, 6:41 PM CST
Where
Olmsted County, 2 mi NE of Byron
Measured
1 in hail
Crop damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
44.050, -92.617

Hail, Olmsted

When
June 18, 7:02 PM CST
Where
Olmsted County, Rochester
Measured
1.25 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -92.467

Hail, Wabasha

When
June 18, 7:11 PM CST
Where
Wabasha County, Wabasha
Measured
1.25 in hail
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
44.383, -92.033

Thunderstorm Wind, Dodge

When
June 18, 8:12 PM CST
Where
Dodge County, 2 mi NW of Mantorville
Measured
61 kt (70 mph)
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -92.783

Funnel Cloud, Mower

When
June 18, 8:14 PM CST
Where
Mower County, Lyle
Reported by
EMERGENCY MANAGER
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Thunderstorm Wind, Olmsted

When
June 18, 8:21 PM CST
Where
Olmsted County, 3 mi NW of Genoa
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.150, -92.667

Thunderstorm Wind, Mower

When
June 18, 8:40 PM CST
Where
Mower County, Le Roy
Measured
53 kt (61 mph)
Property damage
$400
Reported by
GENERAL PUBLIC
Coordinates
43.517, -92.517

Hail, Olmsted

When
June 18, 8:46 PM CST
Where
Olmsted County, Byron
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -92.650

Hail, Dodge

When
June 18, 8:57 PM CST
Where
Dodge County, 1 mi N of Mantorville
Measured
0.88 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -92.750

Hail, Dodge

When
June 18, 9:15 PM CST
Where
Dodge County, Kasson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.750

Thunderstorm Wind, Fillmore

When
June 18, 9:17 PM CST
Where
Fillmore County, Lanesboro
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.717, -91.983

Hail, Olmsted

When
June 18, 9:20 PM CST
Where
Olmsted County, Byron
Measured
0.88 in hail
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.650

Funnel Cloud, Fillmore

When
June 18, 9:22 PM CST
Where
Fillmore County, 5 mi W of Spring Vly
Reported by
TRAINED SPOTTER
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Hail, Olmsted

When
June 18, 9:24 PM CST
Where
Olmsted County, 2 mi NW of Byron
Measured
0.75 in hail
Crop damage
$800
Reported by
TRAINED SPOTTER
Coordinates
44.050, -92.683

Hail, Dodge

When
June 18, 9:30 PM CST
Where
Dodge County, Kasson
Measured
1 in hail
Property damage
$800
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
44.033, -92.750

Hail, Olmsted

When
June 18, 9:32 PM CST
Where
Olmsted County, Oronoco
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.167, -92.533

Hail, Olmsted

When
June 18, 9:40 PM CST
Where
Olmsted County, Potsdam
Measured
1 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.167, -92.350

Hail, Olmsted

When
June 18, 9:41 PM CST
Where
Olmsted County, Rochester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.467

Thunderstorm Wind, Olmsted

When
June 18, 9:49 PM CST
Where
Olmsted County, Dover
Measured
70 kt (81 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.967, -92.150

Hail, Olmsted

When
June 18, 9:51 PM CST
Where
Olmsted County, Dover
Measured
1.25 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.967, -92.150

Thunderstorm Wind, Winona

When
June 18, 9:54 PM CST
Where
Winona County, 1 mi N of St Charles
Measured
70 kt (81 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.983, -92.083

Thunderstorm Wind, Dodge

When
June 18, 9:55 PM CST
Where
Dodge County, Claremont
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -93.000

Thunderstorm Wind, Winona

When
June 18, 10:00 PM CST
Where
Winona County, Altura
Measured
54 kt (62 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.067, -91.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247593, 5247594, 5247595, 5247596, 5247602, 5247603, 5247604, 5247616, 5247605, 5247606, 5247611, 5247597, 5247598, 5247599, 5247600, 5247615, 5247610, 5247601, 5247614, 5247607, 5247608, 5247609, 5247613, 5247612.